Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
134 Doctors are Online

Tested positive for cdiff, HIV negative, daily diareah. Possible causes and symptoms ?

User rating for this question
Very Good
Answered by

Practicing since : 1997
Answered : 65 Questions
I am 51 years old, never in hospital, never take antibiotics, tested hiv negative at least 4 months after masturbating with another male, never had anal sex, haven't had oral anal sex in many years. I just, after 2 months of daily diareah, tested positive for cdiff.

1. How could I have contracted cdiff? Could I have gotten it at a hotel?
2. How contagious is it? I have a long term partner, what if any precautions, do I need at home while I take the antibiotics for this?
3. Can I take an anti diareahal while taking the scrip for flagyl?
4. Could I have gotten this from caring for my cat (indoor outdoor) or from water or gardening? What about from food?
5. Is this a concern for immuno supression?

Posted Mon, 23 Apr 2012 in Abdominal Pain
Answered by Dr. Vaibhav Banait 11 hours later
Thank you for the query.
Clostridium difficile is the big health related problem in world and it occurs mostly in hosiptalised patients or after an antibiotic use. Pseudomembranous colitis can result after as long as 2 months of antibiotic use. It is also seen in patient who had underlying colonic disease like inflammatory bowel disease.

In your case, as there is no antibiotic use or hospitalisation, the occurance of Cl. Difficile may be incidental. Of note, Cl. Difficile is present in 2-3% of healthy adults and in as many as 70% of healthy infants. The sexual exposure in question is unlikely to be the cause of it. Though the route of spread is feco-oral, the occurance of pseudo-membranous colitis due to hotel stay is not known. Spread from cat appears unlikely. Similarly water, gardening and food all can act as a source but it is difficult to decide how you got it.

Though the isolation of hospitalised patient is ideal, even in hospital settings it is impractical and often not followed. At home, I think adequate hand hygiene should be enough, especially after visiting washroom.

Antidiarrheals usually prolong illness and should be avoided.

I would specifically mention that Cl dificile occur in absence of antibiotic use in those who have underlying colonic disease, or immunosuppression and as you are having prolonged diarrhea, underlying colonic disease should be ruled out by colonoscopy, especially if diarrhea persists after a course of Flagyl.


Dr Vaibhav Banait.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor